Alert archive / Minnesota / Gale Warnings in 2016

Gale Warning 11, NWS Duluth, MN

December 14, 2016

NWS Duluth, MN issued this gale warning at Dec 14, 2016, 3:48 AM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2016, 3:48 AM CST (09:48 UTC)
Expired
Dec 14, 2016, 10:00 PM CST
In force
18 hr
Issued by
NWS Duluth, MN

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this gale warning went out at Dec 13, 11:41 PM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Dec 13, 11:41 PM CST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1141 PM CST Tue Dec 13 2016

.UPDATE...
Issued at 816 PM CST Tue Dec 13 2016

Increased coverage of snow showers and flurries this evening but
otherwise forecast remains on track. Did increase winds overnight slightly
but the impacts to wind chill were minimal since the coldest wind
chills are not expected until around mid-morning Wednesday.
Advisory looks good for now, and may just be able to be extended
through tomorrow night given the limited recovery expected
Wednesday afternoon.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 352 PM CST Tue Dec 13 2016

Cold weather continues through the short term, a strong upper low in
the vicinity of Hudson Bay pumping a bunch of cold air our
direction.  At 850mb temperatures are already around -25C as of the
12z sounding from KINL.  After a bit of moderating today, another
surge of colder air will move in tonight, associated with a weak
cold front at the surface as well, the 850mb temperature should be
down around -28C by 12z Wednesday.  The weak cold front is also
likely to bring enough moisture and lift for some clouds and snow
showers, as are already showing up in southeastern Manitoba and
adjoining areas of Ontario this afternoon. In addition, Lake
Superior is still showing water temperatures around 5C, which should
generate plenty of lake effect convection with those cold
temperatures aloft, with the main question being whether any of them
come ashore in the CWA. It appears that trajectories should turn
enough to the southwest this afternoon for the current showers to
diminish or move back over the lake for awhile early this evening,
but then swing back towards the northwest enough for them to come
ashore over the Bayfield peninsula for later tonight and Wednesday.
Mins tonight fall into the zero to 10 below range, and with   winds
staying up due to the front moving through, wind chill values will
once again fall into advisory criteria.  Clouds and flurries should
keep temps up earlier in the evening, and then they will drop once
clouds begin clearing after midnight. For now it appears they will
not get there until the early morning hours and continue until
nearly noon, but have started the advisory at midnight to catch any
vulnerable locations that gust a bit more and drop below -25 a bit
earlier.  Thus, have a wind chill advisory for late tonight and
Wednesday morning.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 352 PM CST Tue Dec 13 2016

The main focus of the long-term forecast will be the Friday through
Saturday period, as our next round of appreciable precipitation will
be during this period.

Wednesday night through Thursday looks mainly dry, but mostly clear
skies and lightening winds will lead to good radiational cooling
Thursday morning. The 13.12z synoptic models are progging us to stay
within the mid-level northwest flow regime into Friday morning,
which will support strong cold air advection as 925 mb temperatures
drop between -22 and -25 degrees C across the forecast area. Low
temperatures Thursday and Friday will be cold, with lows into the
negative single digits and teens across the Northland. There is a
chance of lake enhanced snow showers from the Bayfield peninsula
southeast into Iron county into the Gogebic range.

Friday through Saturday is when our next best chances of
precipitation across the Northland comes in as lee cyclogenesis
occurs over Colorado, and makes its way across the Central Plains.
An inverted sfc trough and 850-700 mb warm air advection makes its
way across the region. Enhanced moisture transport, thanks to
southerly winds along the lee side of the trough, will help to
saturate the low-levels. With the already cold temperatures in
place, the NAM soundings are indicating saturation within the DGZ,
initially for our southern counties by Friday morning, and
translating northward by the afternoon. This moisture advection will
really dictate where the snowfall initializes as there is some
rather dry air further north. At this point, the southern counties
look to be the most likely for snow as the center of the low
pressure system translates across Missouri and Illinois into
Saturday morning. Consensus blends bumped down the snow amounts, at
least for Friday afternoon. Folks that will be traveling Friday
through Saturday, especially to the south, should keep an eye on the
latest forecasts.

Some lake enhanced snow is possible Sunday morning as the low
pressure system departs to the east, backing the winds to a
northwesterly direction. Chances will exist once again from the
Bayfield peninsula southeast into Iron county. Then, sfc high
pressure is progged to translate across the central Great Plains
states, which should cause a little bit of warming across the area,
thanks to southerly flow. Temperatures may even reach closer to
climatological values Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1141 PM CST Tue Dec 13 2016

Showers and cloud cover overnight was a bit widespread than
earlier anticipated, with continued VFR to MVFR ceilings expected
through Wednesday morning at most TAF sites. Brief periods of IFR
visibility or ceilings are possible this morning associated with
snow showers and gusty winds causing blowing winds, but overall
conditions so far have generally remaining MVFR or better.

Wednesday will be breezy with west to northwest winds gusting to
20 to 25 knots with near MVFR ceilings at INL, HIB, DLH, and HYR
through at least the morning. However, clearing will gradually
erode the clouds causing VFR conditions to prevail towards the
late afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  -2   1 -11   2 /  20  10   0   0
INL  -7  -2 -14   0 /  40  20  20  10
BRD  -2   1 -13   3 /  20  10   0   0
HYR  -2   3 -11   3 /  10  10   0   0
ASX   3   6  -5   6 /  20  30  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Chill Advisory until noon CST Wednesday for MNZ010>012-018-
     019-025-026.

LS...Heavy Freezing Spray Warning until 10 PM CST Wednesday for
     LSZ146-147.

     Small Craft Advisory until noon CST Thursday for LSZ121-140>148.

&&

UPDATE...JJM
SHORT TERM...LE
LONG TERM...JTS
AVIATION...JJM
Hazardous weather outlook, Dec 13, 4:02 PM CST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
402 PM CST TUE DEC 13 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141445-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
402 PM CST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUS WIND CHILLS OF 25 TO 30 BELOW ZERO ARE EXPECTED TO DEVELOP
ONCE AGAIN TONIGHT AS ANOTHER ARCTIC COLD FRONT MOVES INTO THE
NORTHLAND. WIND CHILL VALUES ARE EXPECTED TO DROP BELOW 25 BELOW
BEGINNING AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DANGEROUNS WIND CHILL VALUES OF 25 TO 35 BELOW ZERO WILL CONTINUE
WEDNESDAY MORNING BEFORE NOON. COLDER AIR WILL CONTINUE TO POUR
INTO THE NORTHLAND AND DANGEROUS WIND CHILLS OF 25 TO 35 BELOW
ZERO ARE EXPECTED ONCE AGAIN WEDNESDAY NIGHT THROUGH LATE THURSDAY
MORNING.

A STORM SYSTEM IS FORECAST TO MOVE INTO THE REGION FRIDAY AND
CONTINUE INTO SATURDAY. ACCUMULATING SNOW IS LIKELY FOR PORTIONS OF
THE NORTHLAND...WITH LAKE EFFECT SNOW CONTINUING OVER PORTIONS OF
NORTHWEST WISCONSIN SATURDAY NIGHT AND SUNDAY. THERE IS STILL
UNCERTAINTY REGARDING TOTAL SNOWFALL AMOUNTS AND EXACT TIMING OF
THE ONSET OF THE SNOWFALL. WIND CHILLS WILL LIKELY DIP INTO THE
25 TO 35 BELOW ZERO RANGE ONCE AGAIN SATURDAY NIGHT AND SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL MEASUREMENTS FROM
YESTERDAY OR OVERNIGHT TO THE NATIONAL WEATHER SERVICE.

LSZ121-140>148-141445-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
402 PM CST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WESTERLY WINDS WILL CONTINUE THROUGH TONIGHT. OCCASIONAL
GALE-FORCE GUSTS TO 35 KNOTS ARE POSSIBLE ALONG THE BAYFIELD
PENINSULA. THE WIND AND RESULTANT WAVES WILL CREATE CONDITIONS
HAZARDOUS TO SMALLER VESSELS. WITH THE BITTERLY COLD ARCTIC
AIRMASS IN PLACE AND STRONG WINDS...HEAVY FREEZING SPRAY IS
POSSIBLE...ESPECIALLY NEAR THE BAYFIELD PENINSULA. WIND SPEEDS AND
GUSTS WILL INCREASE TONIGHT. PLEASE SEE THE LATEST MARINE WEATHER
MESSAGE AND NEARSHORE MARINE FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ARCTIC COLD FRONT WILL MOVE SOUTHEAST ACROSS LAKE SUPERIOR
WEDNESDAY. EXPECT WINDS TO VEER NORTHWESTERLY AND REMAIN STRONG
THROUGH THURSDAY MORNING. OCCASIONAL GALE-FORCE GUSTS TO 35 KNOTS
ARE POSSIBLE. FREEZING SPRAY AND HAZARDOUS CONDITIONS FOR SMALL
CRAFT WILL CONTINUE UNTIL WINDS SUBSIDE. PLEASE SEE THE LATEST
MARINE WEATHER MESSAGE AND NEARSHORE MARINE FORECAST FOR DETAILS.

LE/JTS

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 3:48 AM CSTSmall Craft AdvisoryDLH32 hr
Dec 14, 4:21 AM CSTWind Chill AdvisoryDLHAitkin, Carlton, Cass, Cook, Crow Wing, Lake and 2 more32 hr
Dec 14, 3:48 PM CSTWinter Storm WatchDLHPine23 hr
Dec 14, 5:22 PM CSTRiver Flood WarningDLHCrow Wing, Morrison13 days

Nearby

Gale Warnings in Minnesota, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.